Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS St. Louis, MO

June 3, 2020Marion County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 3, 2020, 10:30 PM CDT for Marion County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 10:30 PM CDT (03:30 UTC)
Expired
Jun 4, 2020, 4:30 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Marion County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS53 KLSX 040330
FFWLSX
MOC127-040930-
/O.NEW.KLSX.FF.W.0018.200604T0330Z-200604T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1030 PM CDT Wed Jun 3 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Marion County in northeastern Missouri...

* Until 430 AM CDT Thursday.

* At 1028 PM CDT, heavy rain from thunderstorms continued to fall 
  across the warned area. Three to locally five inches of rain has 
  already fallen this evening and flash flooding is occurring. The 
  flash flood warning has been extended until 430 AM.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported over a foot of water covering 
           Route 195 south of Philadelphia.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hannibal, Palmyra, Warren and Philadelphia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3994 9143 3993 9142 3991 9142 3989 9144
      3987 9145 3984 9144 3982 9139 3972 9137
      3972 9184 3991 9184

FLASH FLOOD...OBSERVED

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 5:50 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 5:50 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
550 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 250 PM CDT Wed Jun 3 2020

Early this afternoon, an upper RIDGE axis was situated over the
southwestern CONUS with weak resultant west-northwest flow over our
region.  At the surface, an outflow boundary extended from south of
Chicagoland to just north of Quincy to near Saint Joseph.  Another
outflow boundary extended further southeast, from near Springfield,
IL eastward towards Indianapolis and has largely remained
stationary.  The main cold front extends from the far northwestern
corner of Missouri through central Iowa into southern Wisconsin.
Ahead of the outflow in northern Missouri, the atmosphere was very
unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a
preference for a pulse storm environment.  Temperatures have pushed
into the upper 80s to around 90 in most locations.

The upper pattern is expected to remain in a holding pattern through
Thursday night, and this should allow:  (1) the first outflow to
likely become the effective cold front as it steadily triggers new
convection through this evening and pushes southward, and (2) allow
the effective cold front to eventually drop south of the forecast
area by Thursday morning.  How exactly this happens is a different
opinion amongst every CAM, including a possible development of a MCS
in western MO late tonight from approach of an upper level
disturbance in South Dakota.  This MCS, if it develops, would edge
central MO as it drops southeastward late tonight and into Thursday
morning.

Severe convective threats remain damaging winds as the primary
threat from either initially from downbursts or from any possible
later organized multicell convection (not a guarantee).  Large hail
also is a threat, but should only manifest itself early, where more
isolated cells can tap into the large CAPEs that exist.

With the effective cold front south of our area scenario
increasingly likely for Thursday, kept max temps on Thursday in the
low-mid 80s with minimal PoPs.  Continued this general theme into
Thursday night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 250 PM CDT Wed Jun 3 2020

The upper RIDGE axis continues to be the primary feature to track.
It begins the period on Friday located over the southern High Plains
with resultant NW flow aloft over our region.  There remains strong
support from both the GEFS mean and EC ENS mean on how it will track
and evolve through the middle of next week, with a steady
amplification and translation eastward, sliding overhead of our
region on Sunday, and then heading to the eastern CONUS by
Wednesday.  There has been a slight slowing of the eastward
translation after Sunday as the axis slides east of our region.

Through Monday, the overall pattern supports above normal H500
heights and subsequently very warm temperatures.  However,
overlaying this with the specifics of the surface pattern will
undercut this warmth at times.

Ensemble means from the GEFS and EC ENS show the old frontal
boundary trying to buckle back north on Friday as a more ill-defined
focus for potential thunderstorm development with another cold front
approaching from the north.  The former is ultimately expected to
dissolve in favor of what should become a backdoor cold front with
the latter by Friday night.  This will overspread easterly flow into
our region for the weekend (Saturday/Sunday) that will undercut
temperatures in what otherwise would have been a well above normal
temp regime.  The slower eastward translation of the upper RIDGE
after Sunday should now effectively keep this backdoor airmass'
influence on our region for a longer period and could continue into
Monday.

Precipitation chances look to be the best for Friday near the old
and weak frontal boundary and anything that may linger into Friday
night, and supports PoPs that are at or above CLIMO (23-25%) values.
After Friday night and through Monday, the pattern then supports
below CLIMO values and a largely dry forecast.

The slower RIDGE translation for early next week at this time does
not appear to affect the long-term possible track of the remnants of
"Cristobal" from the Gulf of Mexico.  By the time the remnants do
reach our area, "Cristobal" should have a good forward speed and
affect our area for about 12 hours, with a solid consensus of
ensemble data continuing to settle on Tuesday.  Given what else is
going on with respect to the RIDGE, however, if the timing does get
affected one way or the other, the ensembles favor a slower arrival.
For now, above normal PoPs are easily justified for Tuesday with
cooler temps and what could be hefty QPF (1-3").

In the wake of "Cristobal", ensemble means show the edging of the
base of an upper TROF followed by a surface cold front late next
week.  This would favor a temperature rebound with an overall
unfavorable pattern for rain, and will go below CLIMO on PoPs.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 530 PM CDT Wed Jun 3 2020

Scattered storms will continue to develop along a nearly east to
west outflow boundary which was located between UIN and STL, and
which will shift slowly southward tonight and Thursday. This
convection will likely impact COU and the St Louis metro area this
evening with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

SPECIFICS FOR KSTL: Scattered storms will continue to develop along
a nearly east to west outflow boundary which was located between
UIN and STL, and which will shift slowly southward tonight and
Thursday. This convection will likely impact STL this evening
with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:22 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. Some storms could become
severe, mainly during the evening hours, with damaging winds the
primary threat. Large hail will be possible mainly during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms in different portions of the area
continues through Saturday.

The chance for thunderstorms returns to portions of the area on late
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail, if observed,
to the National Weather Service.

TES

In the hours before

Local storm report, Jun 3, 7:33 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             4 NE PHILADELPHIA       39.88N 91.69W
06/03/2020  E1.00 INCH       MARION             MO   LAW ENFORCEMENT

&&

SJ
Local storm report, Jun 3, 7:46 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             BENTON CITY             39.14N 91.76W
06/03/2020  E1.75 INCH       AUDRAIN            MO   PUBLIC

&&

SJ
Local storm report, Jun 3, 8:23 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             HALLSVILLE              39.12N 92.22W
06/03/2020  E1.00 INCH       BOONE              MO   FIRE DEPT/RESCUE

&&

SJ
Local storm report, Jun 3, 8:24 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HALLSVILLE              39.12N 92.22W
06/03/2020  E1.00 INCH       BOONE              MO   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS HAIL REPORT FROM
            HALLSVILLE.

&&

SJ
Local storm report, Jun 3, 8:42 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 W SANTA FE            39.37N 91.85W
06/03/2020  E0.75 INCH       MONROE             MO   PUBLIC

&&

SJ
Local storm report, Jun 3, 9:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      2 SSW PHILADELPHIA      39.81N 91.76W
06/03/2020                   MARION             MO   LAW ENFORCEMENT

            WATER OVER COUNTY ROAD 195 NEAR THE NORTH
            RIVER.

&&

SJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:23 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls52 min
Jun 3, 7:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery41 min
Jun 3, 7:44 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway46 min
Jun 3, 7:48 PM CDTFlash Flood WarningLSXMarion3 hr
Jun 3, 8:06 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway3 hr
Jun 3, 8:13 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls, Shelby30 min
Jun 3, 8:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway49 min
Jun 3, 9:03 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone42 min
Jun 3, 9:28 PM CDTFlash Flood WarningLSXAudrain, Marion, Monroe, Ralls, Shelby7 hr
Jun 3, 9:49 PM CDTFlash Flood WarningLSXAudrain, Boone6 hr
Jun 3, 10:39 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway33 min
Jun 3, 10:45 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway5 hr
Jun 4, 12:27 AM CDTRiver Flood WarningLSXMarion11 hr
Jun 4, 3:44 AM CDTAreal Flood WarningLSXAudrain, Callaway6 hr
Jun 4, 7:26 AM CDTRiver Flood WarningLSXMonroe4 hr
Jun 4, 11:09 AM CDTRiver Flood WarningLSXCallaway, Osage8 days
Jun 4, 11:09 AM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXLewis9 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXRalls24 hr
Jun 4, 2:14 PM CDTRiver Flood WarningLSXOsage7 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.